Intravenous paracetamol and intraocular pressure reduction: mannitol may also be involved
1Intensive Care, Department of Surgery, Erasmus MC Sophia Children’s Hospital, Rotterdam, the Netherlands; 2Department of Development and Regeneration, KU Leuven, Belgium
I read, with great interest, the paper on the intraocular pressure-lowering properties of intravenous paracetamol (acetaminophen) recently published in this journal by van den Heever and Meyer.1 The authors documented a decrease from baseline in mean intraocular pressure of 15.7% in a 6-hour time interval following intravenous paracetamol (1 g Perfalgan®, Bristol-Myers Squibb, New York, NY, USA) administration. This mean decrease was moderate but relevant when compared to, for example, topical timolol (–25.3%, single drop 0.5% timolol maleate) or oral acetazolamide (–23.1%, 250 mg). Although the authors provided potential relevant mechanistic arguments in support of a link between paracetamol administration and intraocular pressure through the endocannabinoid system, we would like to draw attention to the fact that – when intravenous paracetamol is administered – a relevant amount of mannitol is coadministered.
View the original paper by van den Heever and Meyer
This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.Download Article [PDF] View Full Text [HTML][Machine readable]